Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 3:32 AM CDT for Gillespie County, Llano County, Texas. It was in force for 18 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2018, 3:32 AM CDT (08:32 UTC)
- Expired
- Oct 16, 2018, 9:30 PM CDT
- In force
- 18 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gillespie County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 116 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 7:15 AM CDT | FLASH FLOOD | 7 S Valley Spring, TX | STATE HIGHWAY 29 IS CLOSED DUE TO FLOODING ALONG SAN FERNANDO CREEK. MULTIPLE ROADS REMAIN CLOSED, ESPECIALLY ACROSS THE WESTERN HALF OF THE COUNTY, DUE TO FLOODING. |
| Oct 16, 8:14 AM CDT | HEAVY RAIN 6.26 | Llano, TX | OVERNIGHT RAINFALL. |
| Oct 16, 9:00 AM CDT | HEAVY RAIN 9.27 | Castell, TX | 24 HOUR RAINFALL SINCE 7 AM MONDAY. |
| Oct 16, 9:30 AM CDT | FLASH FLOOD | 1 Ssw Kingsland, TX | FARM TO MARKET ROAD 2900 BRIDGE OVER THE LLANO RIVER HAS COLLAPSED DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 223 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 8.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
471
WGUS54 KEWX 160832
FFWEWX
TXC171-299-161130-
/O.NEW.KEWX.FF.W.0062.181016T0832Z-181016T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
332 AM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Gillespie County in south central Texas...
Llano County in south central Texas...
* Until 630 AM CDT
* At 329 AM CDT, Doppler radar continued to indicate rainfall rates
on the order of half an inch to one inch per hour across portions
of western Gillespie and Llano Counties. Heavy rain has already
impacted these areas in the previous 30 hours, with as much as 10
inches of rain falling across portions of the warned area, with
the highest amounts located across western Llano County and
northwestern Gillespie County. Flash flooding is ongoing and is
expected to continue through the next few hours. In addition,
river flooding is also ongoing along the Llano River and the Sandy
Creek.
* Some locations that will experience flooding include...
Fredericksburg, Kingsland, Llano, Buchanan Dam, Gainesville,
Horseshoe Bay, Buchanan Lake Village, Castell, Field Creek,
Tivydale, Bluffton, Baby Head, Stolz, Crabapple, Oxford, Cherry
Spring, Lone Grove, Enchanted Rock State Natural Area, Doss and
Willow City.
LAT...LON 3088 9846 3083 9842 3083 9838 3079 9843
3075 9843 3074 9837 3070 9842 3068 9840
3067 9844 3057 9841 3056 9835 3049 9836
3050 9861 3014 9892 3014 9930 3050 9931
3050 9896 3092 9896 3092 9845
$$
BMW3 follow-up statements
666
WGUS54 KEWX 161047
FFWEWX
TXC171-299-161430-
/O.EXT.KEWX.FF.W.0062.000000T0000Z-181016T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
547 AM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has extended the
* Flash Flood Warning for...
Gillespie County in south central Texas...
Llano County in south central Texas...
* Until 930 AM CDT
* At 543 AM CDT, Doppler radar continues to indicate light to
moderate rainfall across Gillespie and LLano Counties. LCRA rain
gauges indicate that as much as 10 inches of rain has fallen
across the warned area over the past 30 hours. Multiple roads are
closed across the area due to high water. In addition, the Llano
River at Llano is currently above 36 feet and still rising. It is
expected to crest near 41 feet by 7 am this morning. This is a
very dangerous situation for people living within vulnerable areas
along the Llano River. Seek higher ground immediately.
* Some locations that will experience flooding include...
Fredericksburg, Kingsland, Llano, Buchanan Dam, Gainesville,
Horseshoe Bay, Buchanan Lake Village, Castell, Field Creek,
Tivydale, Bluffton, Baby Head, Stolz, Crabapple, Oxford, Cherry
Spring, Lone Grove, Enchanted Rock State Natural Area, Doss and
Willow City.
LAT...LON 3088 9846 3083 9842 3083 9838 3079 9843
3075 9843 3074 9837 3070 9842 3068 9840
3067 9844 3057 9841 3056 9835 3049 9836
3050 9861 3014 9892 3014 9930 3050 9931
3050 9896 3092 9896 3092 9845
$$
BMW165
WGUS54 KEWX 161353
FFWEWX
TXC171-299-162030-
/O.EXT.KEWX.FF.W.0062.000000T0000Z-181016T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
853 AM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has extended the
* Flash Flood Warning for...
Gillespie County in south central Texas...
Llano County in south central Texas...
* Until 330 PM CDT Tuesday
* At 842 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. As much as 10 inches of
rain has fallen over the past 36 hours. Flash flooding is already
occurring. Multiple roads are closed due to high water in the
area. The Llano River at Llano is currently above 39 feet and is
expected to crest at 41 feet. This is a very dangerous situation
for vulnerable areas. All areas within one quarter mile of the
river are advised to evacuate.
* Some locations that will experience flooding include...
Fredericksburg, Kingsland, Llano, Buchanan Dam, Gainesville,
Horseshoe Bay, Buchanan Lake Village, Castell, Field Creek,
Tivydale, Bluffton, Baby Head, Stolz, Crabapple, Oxford, Cherry
Spring, Lone Grove, Enchanted Rock State Natural Area, Doss and
Willow City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3088 9846 3083 9842 3083 9838 3079 9843
3075 9843 3074 9837 3070 9842 3068 9840
3067 9844 3057 9841 3056 9835 3049 9836
3050 9861 3014 9892 3014 9930 3050 9931
3050 9896 3092 9896 3092 9845
$$
YB426
WGUS54 KEWX 162018
FFWEWX
TXC171-299-170230-
/O.EXT.KEWX.FF.W.0062.000000T0000Z-181017T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
318 PM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has extended the
* Flash Flood Warning for...
Gillespie County in south central Texas...
Llano County in south central Texas...
* Until 930 PM CDT Tuesday
* At 317 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain fell across the warned area. Flash flooding is already
occurring and will continue to occur through the evening. All
residents should heed any evacuations from local officials.
* Some locations that will experience flooding include...
Fredericksburg, Kingsland, Llano, Buchanan Dam, Gainesville,
Horseshoe Bay, Buchanan Lake Village, Castell, Field Creek,
Tivydale, Bluffton, Baby Head, Stolz, Crabapple, Oxford, Cherry
Spring, Lone Grove, Enchanted Rock State Natural Area, Doss and
Willow City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3088 9846 3083 9842 3083 9838 3079 9843
3075 9843 3074 9837 3070 9842 3068 9840
3067 9844 3057 9841 3056 9835 3049 9836
3050 9861 3014 9892 3014 9930 3050 9931
3050 9896 3092 9896 3092 9845
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:43 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Oct 16, 12:43 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1243 AM CDT Tue Oct 16 2018 .UPDATE... See below for the 06z aviation discussion... && .AVIATION... Scattered showers are ongoing across the region. Intermittent showers should continue to impact all terminals throughout the overnight and morning hours. Showers should become more isolated at DRT by around 14z Tuesday, SAT/SSF by around 19z Tuesday, and AUS by around 20z Tuesday, thus, have downgraded from SHRA to VCSH at those times. CIGs are expected to hover near the IFR/MVFR border throughout the overnight and morning hours before a slight improvement to low end MVFR by early Tuesday afternoon. Visibilities may briefly drop if a particularly heavier shower impacts the terminals. Winds have begun to relax a bit this morning, but 10 to 15 knot sustained north/northwesterly winds are expected to persist through the TAF period. && .PREV DISCUSSION... /ISSUED 921 PM CDT Mon Oct 15 2018/ UPDATE... While the ongoing forecast is in good shape minor tweaks were made to the QPF, PoP, and weather grids to reflect ongoing radar trends and to align the forecast with what the high resolution models show for the rest of the night. A flash flood situation has developed across the Hill Country through the evening as 1 to 3 inches of rain have fallen over the last 6 hours, bringing the daily total across much of Llano, Gillespie, and parts of Burnet county up to 5 to 6 inches. While this rain has fallen over several hours the ground is so saturated from recent rains that anything that falls is turning into runoff resulting in Flash Flooding across these areas. Reports from county EMs and sheriffs offices in Llano and Gillespie county show that multiple roads are closed across both counties due to water over the roadways. This include roads that typically do not flood or are not considered low water crossings. The message tonight across the Hill Country is that if you don't have to get out and travel, stay home. Flooded roadways at night are difficult to detect, and with such widespread flooding and multiple roads closed being out and about across these areas tonight is dangerous. Over the next several hours the HRRR, Texas Tech WRF, and other high resolution models show rainfall moderate rain continuing to move northeast over the Edwards Plateau and Hill Country before lifting northward out of the area Tuesday morning. Because of the saturated soils this has become less about intense rainfall rates, and more about longer duration rains resulting in runoff and flooding. Flash and River Flooding will continue to be a possibility through the night from Edwards through Kerr, Gillespie, up to Llano and Burnet Counties. Area rivers have also responded to the rainfall with parts of the Nueces, Guadalupe, and Llano Rivers all above flood stage tonight. To those along and east of I-35 isolated to scattered light rain will be possible through the overnight hours with lows dropping into the mid to upper 40s. PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/ AVIATION... Periods of SHRA are expected at the terminals through at least 14-18Z Tuesday as an upper level speed maxima overrides a frontal boundary located around 850 MB draped north of the terminals. This will result in visibilities dropping as low as LIFR in heavier SHRA, with IFR/MVFR conditions prevailing as ceilings remain trapped beneath a low level frontal inversion. With the surface pressure gradient relaxing, expect northerly winds to begin decreasing but remain generally elevated in the 10-15 knot range. Amendments are expected to handle more intense SHRA that approach the terminals. PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/ SHORT TERM (Tonight through Tuesday Night)... Much cooler temperatures along with widespread rain and a few thunderstorms can be found across south central Texas this afternoon. Temperatures are currently in the upper 30s to upper 40s across the region, compared to 24 hours ago when temperatures were mainly in the 80s to lower 90s. Widespread rain along with a few embedded thunderstorms are expected to continue through tonight as southerly warm air advection above the cold low-level northerly flow continues. For the early part of this evening, the main concern is expected to remain out west along the Rio Grande, where the HRRR suggests some stronger convection from Mexico will move northward into the Rio Grande plains. For the overnight hours, the models suggest additional showers and embedded thunderstorms will continue, with the heavier totals expected to remain across the Rio Grande plains, southern Edwards Plateau and Hill Country. Locally heavy rainfall may also spill over into Tuesday and with this in mind, we have opted to extend the Flash Flood Watch into early Tuesday evening. Storm total amounts through Tuesday of 1 to 3 inches with a few totals of 4 to 6 inches are expected. LONG TERM (Wednesday through Monday)... We could see a brief break in the rainfall on Wednesday for areas along and east of I-35. However, west of I-35, rain chances continue to remain high as additional shortwave energy moves out of Mexico into the Rio Grande plains. Rain chances look to increase again on Thursday as the medium range models show a series of disturbances moving up from deep south Texas into the region. The forecast for the upcoming weekend into early next week remains uncertain as the operational GFS and ECMWF diverge on the mid-level flow pattern. The GFS suggests a drier forecast with a surge of cool and dry air on Saturday. The ECMWF also shows this surge of cooler air, but maintains a warm air advection pattern and keeps much higher rain chances intact. For now, we will keep rain chances in the forecast, but have gone a little lower than the ECMWF. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 47 45 54 49 59 / 80 50 40 30 70 Austin Bergstrom Intl Airport 47 43 55 49 60 / 80 50 40 40 70 New Braunfels Muni Airport 49 45 56 51 59 / 70 40 30 40 70 Burnet Muni Airport 44 43 53 48 57 / 80 60 50 30 70 Del Rio Intl Airport 48 46 54 50 60 / 70 70 70 50 60 Georgetown Muni Airport 46 45 53 49 59 / 80 50 40 30 70 Hondo Muni Airport 50 48 57 49 62 / 70 50 40 60 80 San Marcos Muni Airport 48 46 55 52 59 / 70 40 30 40 70 La Grange - Fayette Regional 50 49 58 53 62 / 60 30 30 40 50 San Antonio Intl Airport 49 46 57 51 61 / 70 40 40 50 80 Stinson Muni Airport 52 48 58 51 61 / 70 40 30 50 80 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real- Uvalde-Val Verde-Zavala. && Aviation...BMW Short-Term/Long-Term...04
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 352 PM CDT Mon Oct 15 2018 TXZ171>173-183>194-202>209-217>225-228-162100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 352 PM CDT Mon Oct 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Locally heavy rainfall is possible today into tonight. A Flash Flood Watch is in effect through 7 pm Tuesday evening for areas along and west of Interstate 35. 1 to 3 inches of rain is possible with isolated areas receiving up to 4 to 6 inches across the Flash Flood Watch area. The strong cold front will bring a drastic change in temperatures today. Widespread wind chill indices in the 40s are expected with indices dropping as low as the low 30s in the Hill Country. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Flash Flood Watch will continue through the day on Tuesday as locally heavy rainfall will be possible across the Watch area. Cooler temperatures and wind chill values will continue for Tuesday and Wednesday. High confidence for rainfall returns to the forecast for Thursday. Locally heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 15, 10:17 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLASH FLOOD 14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018 REAL TX LAW ENFORCEMENT
HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
TO FLOODING ALONG WITH 337 EAST AND HWY 41
ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
DUE TO FLOODING.
&&
AATLocal storm report, Oct 15, 10:39 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 1 SE INKS LAKE STATE PA 30.72N 98.35W
10/15/2018 BURNET TX LAW ENFORCEMENT
CR 2342 IS CLOSING DUE TO HIGH WATER AND CR
116/FM 3509 IS IMPASSABLE DUE TO WATER.
&&
AATLocal storm report, Oct 15, 10:45 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD 3 ESE WILLOW CITY 30.38N 98.66W
10/15/2018 GILLESPIE TX DEPT OF HIGHWAYS
RM 1631 AND RM 1323 ARE CLOSED DUE TO WATER
OVER THE ROAD WAY. MULTIPLE OTHER ROADWAYS
ARE CLOSED DUE TO HIGH WATER.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 7:20 PM CDT | River Flood Warning | EWX | Kerr | 38 hr |
| Oct 15, 8:10 PM CDT | Flash Flood Warning | EWX | Blanco, Gillespie | 5 hr |
| Oct 15, 8:35 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 6 hr |
| Oct 15, 8:52 PM CDT | River Flood Warning | EWX | Kerr | 42 hr |
| Oct 15, 9:04 PM CDT | Areal Flood Advisory | EWX | Burnet | 6 hr |
| Oct 15, 10:27 PM CDT | Flash Flood Warning | EWX | Burnet | 2 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Llano | 28 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Gillespie | 4 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Blanco | 30 hr |
| Oct 16, 12:31 AM CDT | Flash Flood Warning | EWX | Burnet, Gillespie, Llano | 3 hr |
| Oct 16, 2:30 AM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| Oct 16, 6:17 AM CDT | River Flood Warning | EWX | Williamson | 15 hr |
| Oct 16, 7:18 AM CDT | River Flood Warning | EWX | Kendall | 26 hr |
| Oct 16, 9:32 AM CDT | Flash Flood Warning | EWX | Burnet | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.